Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 79, NWS Lake Charles, LA

December 13, 2020Acadia Parish, Lafayette Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Dec 13, 2020, 6:38 PM CST for Acadia Parish, Lafayette Parish, Vermilion Parish, Louisiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 13, 2020, 6:38 PM CST (00:38 UTC)
Expired
Dec 13, 2020, 7:15 PM CST
In force
37 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Acadia Parish, LA, Lafayette Parish, LA, Vermilion Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

039 
WFUS54 KLCH 140038
TORLCH
LAC001-055-113-140115-
/O.NEW.KLCH.TO.W.0079.201214T0038Z-201214T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
638 PM CST Sun Dec 13 2020

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  West central Lafayette Parish in south central Louisiana...
  Central Acadia Parish in southwestern Louisiana...
  North central Vermilion Parish in southwestern Louisiana...

* Until 715 PM CST.
    
* At 638 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Egan, or near Crowley, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Crowley around 645 PM CST.
  Rayne around 655 PM CST.
  Duson and Indian Bayou around 700 PM CST.
  Ridge around 705 PM CST.
  Lafayette and Maurice around 710 PM CST.

Other locations impacted by this tornadic thunderstorm include
Estherwood and Midland.

This includes Interstate 10 in Louisiana between mile markers 70 and
100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3017 9259 3017 9262 3018 9259 3021 9259
      3032 9249 3025 9206 3005 9213
TIME...MOT...LOC 0038Z 283DEG 35KT 3023 9246 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Jones
1 follow-up statement
479 
WWUS54 KLCH 140100
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
700 PM CST Sun Dec 13 2020

LAC001-055-113-140115-
/O.CON.KLCH.TO.W.0079.000000T0000Z-201214T0115Z/
Lafayette LA-Acadia LA-Vermilion LA-
700 PM CST Sun Dec 13 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CST FOR WEST
CENTRAL LAFAYETTE...SOUTHEASTERN ACADIA AND NORTH CENTRAL VERMILION
PARISHES...
    
At 700 PM CST, a severe thunderstorm capable of producing a tornado
was located over Ridge, or near Rayne, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Lafayette and Maurice around 710 PM CST.

This includes Interstate 10 in Louisiana between mile markers 88 and
100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3010 9234 3013 9234 3017 9233 3022 9229
      3028 9226 3025 9206 3005 9213
TIME...MOT...LOC 0100Z 283DEG 35KT 3018 9221 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Jones

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Dec 13, 5:55 PM CST, 43 minutes earlier.

Area forecast discussion, Dec 13, 5:55 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
555 PM CST Sun Dec 13 2020

.DISCUSSION...
00Z TAFS

&&

.AVIATION...
A squall line ahead of a strong cold front presently bisects the
region and is pushing through LCH and AEX. This line will impact
LFT and ARA between 01Z and 03Z producing gusty winds up to 40
MPH and visibility reducing heavy rainfall.

Behind the line, gusty west northwesterly winds will develop and
persist through mid Monday morning before moderating through the
afternoon. Plenty of trapped low level moisture will maintain MVFR
CIGs through the night and much of the day Monday.

Jones

&&

.PREV DISCUSSION... /issued 322 PM CST Sun Dec 13 2020/

DISCUSSION...
Weak surface low in east Texas has pushed a warm front north out
of the Gulf, in the vicinity of US 190. Ahead of the warm front
temperatures are in the 50s, while behind the warm front
temperatures are in the upper 60s to lower 70s. Meanwhile, a cold
front also extends south from the weak surface low, between
Houston and Beaumont. A large swath of rain extends across central
Louisiana, while a line of showers and thunderstorms extends from
sour Lake to Galveston. This line will need to be monitored, per
SPC, there is a small chance for strong to severe storms in this
warm sector through early this evening. High wind shear is noted
across most of our forecast area, but the limiting factor is the
instability, which is not only lacking near the surface, but aloft
as well.

After the line of showers and thunderstorms moves through this
evening, drier and colder weather is on tap for Monday, and at
least part of the day on Tuesday, before a mid-level shortwave
tries to produce some rain Tuesday afternoon into Tuesday night.
No severe weather is expected with this system.

Freezing temperatures are looking likely for Thursday morning,
mainly over east Texas and central Louisiana. There is a chance
the freezing temperatures could get as far south as the I-10
corridor, so monitor this forecast as we go through the week.

Finally, the end of the week brings yet another warm front/cold
front/weak low pressure to our area on Saturday. Stay tuned this
week as we monitor this system as well.

MARINE...
Winds and seas will be high tonight as a cold front moves through
the northwest Gulf. Wind gusts should be gale force overnight,
especially in the outer coastal waters. In addition, due to the
strong northerly winds, a low water advisory is issued for late
tonight into tomorrow morning as tides will run 1 to 2 feet below
normal. This will likely impact marine traffic on the Sabine-
Neches and Calcasieu waterways.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  39  49  33  51 /  70   0   0  20
LCH  40  51  38  56 /  40   0   0  30
LFT  44  51  39  57 /  70   0   0  10
BPT  40  52  41  58 /   0   0   0  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 6 AM to noon CST Monday for GMZ470-472-
     475.

     Gale Warning until 6 AM CST Monday for GMZ470-472-475.

     Low Water Advisory from 9 PM this evening to noon CST Monday for
     GMZ430-432.

     Small Craft Advisory until noon CST Monday for GMZ430-432-435-
     450-452-455.

&&

AVIATION...66
Hazardous weather outlook, Dec 13, 3:34 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
334 PM CST Sun Dec 13 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-141200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
334 PM CST Sun Dec 13 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

As a cold front moves through the region, showers and thunderstorms
are expected. Some of these storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain is expected Tuesday afternoon through Tuesday night.

Freezing temperatures are expected in east Texas and central
Louisiana Thursday morning.

Another cold front moves through the area on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ470-472-475-141200-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
334 PM CST Sun Dec 13 2020

...GALE WARNING IN EFFECT UNTIL 6 AM CST MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO NOON CST MONDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-141200-
Sabine Lake-Calcasieu Lake-
334 PM CST Sun Dec 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST MONDAY...
...LOW WATER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CST
MONDAY...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Low Water Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ435-450-452-455-141200-
Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
334 PM CST Sun Dec 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST MONDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 13, 1:03 PM CST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
103 PM CST Sun Dec 13 2020

LAZ033-043>045-052-074-131945-
Acadia LA-Lafayette LA-Vermilion LA-St. Landry LA-
Upper St. Martin LA-East Cameron LA-
103 PM CST Sun Dec 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...EAST CENTRAL
CAMERON...SOUTHEASTERN ACADIA...NORTHWESTERN VERMILION...WEST CENTRAL
ST. MARTIN AND SOUTH CENTRAL ST. LANDRY PARISHES UNTIL 145 PM CST...

At 103 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles south of Lowry, or 12 miles southwest of Klondike, moving
northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lafayette, Crowley, Scott, Breaux Bridge, Rayne, Carencro, Kaplan,
Gueydan, Leonville, Arnaudville, Klondike, Broussard, Sunset, Duson,
Maurice, Grand Coteau, Morse, Cankton, Wright and Mire.

LAT...LON 2975 9275 2990 9286 3049 9196 3026 9178
TIME...MOT...LOC 1903Z 235DEG 49KT 2987 9273

06
Special weather statement, Dec 13, 4:29 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
429 PM CST Sun Dec 13 2020

LAZ027-030-041-073-TXZ215-216-260-262-132315-
West Cameron LA-Calcasieu LA-Beauregard LA-Vernon LA-Orange TX-
Jefferson TX-Southern Newton TX-Northern Newton TX-
429 PM CST Sun Dec 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON...WESTERN
BEAUREGARD...WESTERN CALCASIEU AND SOUTHWESTERN VERNON PARISHES...
EAST CENTRAL JEFFERSON...SOUTHEASTERN NEWTON AND ORANGE COUNTIES
UNTIL 515 PM CST...

At 428 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Stringtown to Groves. Movement
was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Port Arthur, Orange, Nederland, Groves, Port Neches, De Ridder,
Bridge City, West Orange, Vinton, Rosepine, Merryville, Singer,
Deweyville, De Quincy, Starks, Fields, Bon Weir, Mauriceville, Bivens
and Lunita.

LAT...LON 3101 9315 2998 9355 2996 9376 2997 9376
      2999 9380 3000 9379 2998 9383 2999 9385
      2999 9386 2997 9384 2997 9386 2996 9386
      2996 9387 2995 9387 2993 9400 3096 9361
TIME...MOT...LOC 2228Z 231DEG 19KT 3093 9353 2994 9391

Jones
Special weather statement, Dec 13, 5:02 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
502 PM CST Sun Dec 13 2020

LAZ027-028-030-031-041-042-073-074-132345-
West Cameron LA-Calcasieu LA-Jefferson Davis LA-Allen LA-
Beauregard LA-Vernon LA-East Cameron LA-Rapides LA-
502 PM CST Sun Dec 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON...WESTERN
RAPIDES...WESTERN JEFFERSON DAVIS...EASTERN BEAUREGARD...CALCASIEU...
EASTERN VERNON AND ALLEN PARISHES UNTIL 545 PM CST...

At 502 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Fullerton to near Holly
Beach. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Alexandria, Sulphur, Cameron, Westlake, Iowa, Kinder,
Oberlin, Boyce, Elizabeth, Fenton, Reeves, Moss Bluff, Sugartown,
Hineston, Lena, Mittie, Dry Creek, Grand Lake and Alexandria
International Airport.

LAT...LON 3145 9271 3139 9266 3143 9244 2975 9310
      2977 9334 2980 9333 2976 9335 2975 9364
      3136 9302 3135 9295 3149 9275 3150 9269
TIME...MOT...LOC 2302Z 265DEG 37KT 3107 9304 2979 9352

Jones
Special weather statement, Dec 13, 5:43 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
543 PM CST Sun Dec 13 2020

LAZ027>033-041>043-052-073-074-140030-
West Cameron LA-St. Landry LA-Avoyelles LA-Evangeline LA-Allen LA-
Vernon LA-Rapides LA-Calcasieu LA-Acadia LA-Jefferson Davis LA-
Vermilion LA-Beauregard LA-East Cameron LA-
543 PM CST Sun Dec 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON...RAPIDES...JEFFERSON
DAVIS...EVANGELINE...SOUTHEASTERN BEAUREGARD...ACADIA...EASTERN
CALCASIEU...WESTERN VERMILION...WESTERN AVOYELLES...WESTERN ST.
LANDRY...SOUTHEASTERN VERNON AND ALLEN PARISHES UNTIL 630 PM CST...

At 543 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Elmer to near Cameron. Movement
was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Alexandria, Sulphur, Pineville, Crowley, Eunice,
Jennings, Rayne, Oakdale, Ville Platte, Cameron, Marksville,
Westlake, Church Point, Bunkie, Mamou, Welsh, Iowa, Lake Arthur and
Kinder.

LAT...LON 3122 9199 3128 9187 2956 9247 2977 9342
      2978 9341 2987 9350 2987 9349 2979 9341
      2985 9343 2979 9338 2980 9337 2985 9342
      2990 9323 3005 9329 2991 9334 3006 9345
      3141 9268 3147 9216
TIME...MOT...LOC 2343Z 267DEG 36KT 3111 9258 2987 9335

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 6:08 PM CSTTornado WarningLCHAvoyelles, Evangeline, Saint Landry37 min
Dec 13, 6:11 PM CSTTornado WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Lafayette, Saint Landry34 min
Dec 13, 6:12 PM CSTTornado WarningLCHEvangeline, Saint Landry33 min
Dec 13, 6:43 PM CSTTornado WarningLCHAvoyelles, Saint Landry32 min
Dec 13, 6:48 PM CSTTornado WarningLCHAcadia, Lafayette, Saint Landry, Saint Martin27 min
Dec 13, 7:16 PM CSTSpecial Weather StatementLCHLafayette, Saint Martin, Vermilion44 min
Dec 13, 8:00 PM CSTSpecial Weather StatementLCHIberia, Saint Martin, St. Mary45 min
Dec 13, 9:14 PM CSTWind AdvisoryLCHCameron, Lafayette, Saint Martin9 hr
Dec 13, 10:11 PM CSTRiver Flood WarningLCHRapides52 days
Dec 14, 11:11 AM CSTRiver Flood WarningLCHAllen, Beauregard71 hr
Dec 14, 11:11 AM CSTRiver Flood WarningLCHBeauregard, Calcasieu21 days

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.